Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 61, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 5, 1998, 5:42 PM EDT for Indian River County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1998, 5:42 PM EDT (21:42 UTC)
- Expired
- May 5, 1998, 6:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:10 PM EDT | Hail 0.75 | Vero Beach, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1588 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
366
WUUS01 KMLB 052141 RRA
SVRMLB
FLC061-052245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
542 PM EDT TUE MAY 5 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INDIAN RIVER COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 645 PM EDT
* AT 542 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF BLUE CYPRESS LAKE ALONG
STATE ROAD 60. MOVEMENT WAS VERY SLOWLY EAST.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FELLSMERE AND COUNTY ROAD 512 THROUGH 615 PM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:45 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 5, 2:45 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT TUE MAY 5 1998 AGAIN...NOT MUCH TIME TO TYPE. AS SURFACE RIDGE OVER SOUTH FL SLIDES EAST INTO ATLC...SOUTHERLY FLOW TAKES OVER AND WARMS UP LOWER LEVELS. NOT MUCH CHANGE TO AIR MASS AS DRIER AIR HOLDS UP NORTH AND PWATS HIER SOUTH. AMASS STABILITY INCREASES AS 500MB RIDGE BUILDS AND TEMPS ALOFT WARM...ALTHOUGH SOME SLIGHT UPPER DIVG NOTED ACROSS NORTHERN HALF FLORIDA. STILL SLIGHT CHANCE POPS WARRANTED AS MESO BOUNDARIES (SEA/LAKE BREEZE) MAY INTERACT. TEMPS TO RANGE FROM NR 85 BEACHES TO 90/L90S WED/THU. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 11:46 AM EDT | Severe Thunderstorm Warning | MLB | Osceola | 64 min |
| May 5, 12:29 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange | 41 min |
| May 5, 1:33 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 47 min |
| May 5, 1:49 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 61 min |
| May 5, 2:02 PM EDT | Severe Thunderstorm Warning | MLB | Seminole | 63 min |
| May 5, 2:46 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 59 min |
| May 5, 2:54 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 36 min |
| May 5, 2:57 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 63 min |
| May 5, 2:59 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 66 min |
| May 5, 3:29 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 61 min |
| May 5, 3:33 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 62 min |
| May 5, 4:30 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 45 min |
| May 5, 4:31 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.